Illinois, 2020

Flooding in Illinois, February 1 to 3, 2020

February 1 to 3, 2020 · NWS PAH · 2 events in 2 counties and zones

Flooding of the Ohio and Little Wabash Rivers during most of January ended during the first few days of February. Please refer to the January report for details.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Flooding of the Ohio and Little Wabash Rivers during most of January ended during the first few days of February. Please refer to the January report for details.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 31, 11:30 PM CST, 30 minutes earlier.

Area forecast discussion, Jan 31, 11:30 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1130 PM CST Fri Jan 31 2020

.SHORT TERM...(Tonight through Sunday night)
Issued at 246 PM CST Fri Jan 31 2020

A few light showers remain over portions of the Pennyrile region
from a weak shortwave that is moving through the area. Low clouds
remain over the Quad State region. Temperatures today will top out
in the low to mid 40s, which is near average for this time of
year. A few showers may reach the far Southern Pennyrile tonight.
Some fog is also possible, particularly in more fog prone areas.

An upper-level trough will reach the area tonight. Embedded in
the trough are multiple weak low pressure centers. The northern
of the two may bring some drizzle or light rain to portions of
Southeastern Missouri and the I-64 corridor of Southern Illinois
tonight into tomorrow morning. Temperatures should stay above
freezing across the area. Once this system departs a ridge will
take hold of most of the Midwest and Plains for the rest of the
weekend into early next week.

Starting Saturday morning, cloud cover will slowly diminish from
west to east. Southerly winds and sunny skies Sunday will send
temperatures soaring to the 60s, over 15 degrees above average.
These highs are an upward adjustment after a collaborative
determination that the NBM was too low an outlier. Warm
conditions continue with Sunday night lows in the 40s.

.LONG TERM...(Monday through Friday)
Issued at 246 PM CST Fri Jan 31 2020

Models continue to show a wet pattern setting up for next week.  At
00z Tuesday, models show a surface low over north Texas/south
central Oklahoma. This low will slowly move east, with the center of
the low moving across the PAH forecast area Tuesday night. Ahead of
this low, moisture will increase across the middle Mississippi and
lower Ohio valleys.  Scattered showers will be possible by Monday
afternoon across our region, with widespread showers expected Monday
night.  Based on the current track and timing of the low, small
chances of thunderstorms will accompany the showers Tuesday and
especially Tuesday evening. Generally went with high chance to
likely pops for showers Monday night into Tuesday night, with our
best chances late Tuesday into Tuesday night with the passage of
the low.

As the low moves off to our east late Tuesday night into early
Wednesday, an approaching upper level trof will continue rain
chances across our entire region into Wednesday night, and eastern
portions of the PAH forecast area Thursday into Thursday night.  The
upper trof will become less defined as it moves over our region late
Thursday into Thursday night, so the best rain chances and highest
QPF will be ahead of the trof Wednesday into Wednesday night.

Rainfall totals for Monday through Thursday are currently expected
to range from one to possibly two inches across Kentucky, to three-
quarter to one and one quarter inches across southeast Missouri,
southern Illinois and southwest Indiana. These amounts, spread
over such a long period, do not pose any significant negative
effects, except for just an extended period of dreary conditions.

The start of the work week will be unseasonably warm, with highs in
the upper 50s to lower 60s Monday and Tuesday, and lows Monday night
in the lower 50s.  These lows will be about 25 degrees above normal.
Colder air will begin to filter in Tuesday night, and we should see
temperatures gradually drop back down to near seasonal values by the
end of the work week.  Lows in the upper 20s to middle 30s Wednesday
night could result in a rain/snow mix or a brief switch to
light snow, but amounts should be insignificant.

&&

.AVIATION...
Issued at 1130 PM CST Fri Jan 31 2020

For the 06z-12z Saturday time frame, there is lower confidence on
the height of the MVFR ceilings, given the departure of the upper
trough away from the WFO PAH TAF sites. In addition, added a
mention of MVFR visibilities within the first six hours of the
forecast period, given the nature of the moisture and wind fields
(nearly calm conditions).

Beyond 12z, there is better forecast confidence that mixing will
aid in the change from overcast to broken ceiling status, with a
corresponding rise back to VFR visibilities during the morning
hours. May be too optimistic, but the trend toward VFR ceiling
restrictions seems reasonable, especially after 18z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...ATL
LONG TERM...RST
AVIATION...Smith
Hazardous weather outlook, Jan 31, 2:48 PM CST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
248 PM CST Fri Jan 31 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
248 PM CST Fri Jan 31 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated thunderstorms are possible across the southern half of our
region Tuesday, and across most of our region Tuesday evening.
Severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Alexander

When
February 1, 12:00 AM CST to 12:00 PM CST
Where
Alexander County, 0.65 mi NNW of Urbandale to 0.5 mi S of Urbandale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.059, -89.184

Flood, White

When
February 1, 12:00 AM CST to February 3, 6:00 PM CST
Where
White County, 1.02 mi SE of Carmi Muni Arpt to 3.99 mi SSE of Trumbull
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.090, -88.137

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872386, 872387.